Volume 13, issue 2 (2009)

Download this article
For screen
For printing
Recent Issues

Volume 18 (2014)
Issue 1 1–616
Issue 2 617–1244
Issue 3 1245–1863

Volume 17 (2013) 1–5

Volume 16 (2012) 1–4

Volume 15 (2011) 1–4

Volume 14 (2010) 1–5

Volume 13 (2009) 1–5

Volume 12 (2008) 1–5

Volume 11 (2007)

Volume 10 (2006)

Volume 9 (2005)

Volume 8 (2004)

Volume 7 (2003)

Volume 6 (2002)

Volume 5 (2001)

Volume 4 (2000)

Volume 3 (1999)

Volume 2 (1998)

Volume 1 (1997)

G&T Monographs
The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060

The tree of knot tunnels

Sangbum Cho and Darryl McCullough

Geometry & Topology 13 (2009) 769–815

DOI: 10.2140/gt.2009.13.769

Abstract

We present a new theory which describes the collection of all tunnels of tunnel number 1 knots in S3 (up to orientation-preserving equivalence in the sense of Heegaard splittings) using the disk complex of the genus–2 handlebody and associated structures. It shows that each knot tunnel is obtained from the tunnel of the trivial knot by a uniquely determined sequence of simple cabling constructions. A cabling construction is determined by a single rational parameter, so there is a corresponding numerical parameterization of all tunnels by sequences of such parameters and some additional data. Up to superficial differences in definition, the final parameter of this sequence is the Scharlemann–Thompson invariant of the tunnel, and the other parameters are the Scharlemann–Thompson invariants of the intermediate tunnels produced by the constructions. We calculate the parameter sequences for tunnels of 2–bridge knots. The theory extends easily to links, and to allow equivalence of tunnels by homeomorphisms that may be orientation-reversing.

Keywords

knot, link, tunnel, (1,1), disk complex, two-bridge

Mathematical Subject Classification

Primary: 57M25

References
Publication

Received: 12 April 2008
Accepted: 12 November 2008
Published: 5 January 2009
Proposed: Cameron Gordon
Seconded: Joan Birman, Ron Stern

Authors
Sangbum Cho
Department of Mathematics
University of California at Riverside
Riverside, CA 92521
USA
Darryl McCullough
Department of Mathematics
University of Oklahoma
Norman, Oklahoma 73019
USA
www.math.ou.edu/~dmccullough/